Michigan, 2006

Lake-Effect Snow in Michigan, February 21 to 22, 2006

February 21 to 22, 2006 · NWS MQT · 1 event in 1 county or zone

A potent Alberta Clipper system helped generate a dominant lake effect snow band over northern Houghton County on the evening of the 21st. This lake effect band pounded Calumet with 12 inches of snow in three and a half hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A potent Alberta Clipper system helped generate a dominant lake effect snow band over northern Houghton County on the evening of the 21st. This lake effect band pounded Calumet with 12 inches of snow in three and a half hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 21, 4:27 PM EST, 3 hours 33 minutes earlier.

Area forecast discussion, Feb 21, 4:27 PM EST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
427 PM EST TUE FEB 21 2006

.DISCUSSION...
UPPER AIR PATTERN CONSISTS OF A 500 MB TROUGH OVER SOUTHERN CA AND
TROUGHING EXTENDING INTO THE NORTHERN PLAINS AND CANADIAN PRAIRIES
AND ANOTHER SHORTWAVE IN NEW ENGLAND WHICH WAS THE ALBERTA CLIPPER
THAT AFFECTED THE AREA LAST NIGHT.

NAM SHOWS THE SHORTWAVE OVER SW MANITOBA DIGGING SE THIS AFTERNOON
WITH THE SHORTWAVE AFFECTING THE AREA TONIGHT WITH ANOTHER CLIPPER
WED NIGHT AND ANOTHER FOR THU AND ANOTHER FOR FRI WITH WEAK
SHORTWAVES PASSING BY. NAM SHOWS 850-500 MB Q-VECTOR CONVERGENCE
MOVING INTO THE CWA THIS AFTERNOON AND EVENING AND THIS MOVES OUT BY
WED MORNING ALONG WITH MOISTURE. Q-VECTOR CONVERGENCE RETURNS WITH
MOISTURE WITH THE NEXT CLIPPER BY WED AFTERNOON AND NIGHT WITH THE
NEXT CLIPPER AND THE MOISTURE AND DYNAMICS MOVE OUT THU MORNING. NAM
SHOWS THE DYNAMICS AND MOISTURE RETURNING FRI AFTERNOON WITH THE
NEXT STORM SYSTEM. NAM SHOWS ISENTROPIC LIFT AND MOISTURE ON
I270K-I285K SURFACES TONIGHT MOVING THROUGH AND THEN OUT OF THE AREA
BY 12Z WED. SAME THING HAPPENS WED NIGHT. GFS IS SIMILAR TO THE NAM
AND WILL USE A BLEND OF THE TWO MODELS FOR THIS FORECAST.

FOR TONIGHT...SYNOPTIC SNOW COMES ACROSS...BUT MOISTURE APPEARS TO
BE LIMITED AND DYNAMICS DO NOT LAST LONG...SO THINK THE MOST ANYONE
WILL SEE FOR SNOW IS 2 INCHES OR SO. SAME THING FOR THE NEXT CLIPPER
EXCEPT THAT THE 850 MB TEMPERATURES ARE A LITTLE COLDER BEHIND THE
CLIPPER FOR WED NIGHT AND THE LAKE ENHANCEMENT FROM THIS SYSTEM
MIGHT BE ENOUGH TO ADD AN EXTRA 2 INCHES IN THE LAKE EFFECT SNOWBELT
TO THE SNOW AMOUNTS OF 1-2 INCHES FOR THE CWA. DIFFERENCES THEN SHOW
UP IN THE MODELS FOR THE FRI SYSTEM WITH THE NAM HAVING THE SFC LOW
IN NORTHERN IL...GFS HAS THE LOW EAST OF KFAR AND CANADIAN HAS THE
LOW OVER SOUTHERN WI...A COMPROMISE BETWEEN THE GFS AND NAM. GFS IS
STILL BULLISH ON QPF WITH ONE QUARTER OF AN INCH OUT OF THIS SYSTEM.
THINK THIS IS BETTER THAN THE 12Z RUN YESTERDAY WHICH HAD .25-.50 IN
12 HOUR QPF DURING ONE TIME PERIOD OVER THE CWA WHICH SEEMED HIGH
WITH A SYSTEM ALONG THE GULF COAST TAKING A LOT OF THE MOISTURE AWAY
FROM THIS SYSTEM. STILL THINK THE .25 MIGHT BE OVERDONE WITH
ACTIVITY ALONG THE GULF COAST WHICH WOULD TEND TO ROB US OF THE
MOISTURE...BUT WILL STILL HAVE TO WATCH THIS SYSTEM. THIS SYSTEM
APPEARS TO HAVE THE BEST MOISTURE AVAILABLE WITH IT AND WOULD NOT BE
SURPRISED TO GET A COUPLE OF INCHES OF SYNOPTIC SNOW WITH IT BEFORE
THE COLD AIR AND LAKE EFFECT KICK IN FOR SAT. FOR TEMPERATURES...DID
NOT MAKE TOO MANY CHANGES TO THE GOING FORECAST.

IN THE EXTENDED...ECWMF...UKMET AND GFS ALL SHOW THE 500 MB PATTERN
CONSISTS OF A SHORTWAVE TROUGH IN THE UPPER GREAT LAKES 00Z SAT.
THIS SHORTWAVE PUSHES EAST 00Z SUN AND THIS TROUGH AXIS REMAINS EAST
OF THE AREA THROUGH THE PERIOD WITH RIDGING ACROSS THE ROCKIES
THROUGH 00Z TUE. WHAT THIS WILL DO IS KEEP LAKE EFFECT SNOW GOING
THROUGH MON AND WENT LIKELY POPS NEAR THE LAKESHORE WITH COLD 850 MB
TEMPERATURES AND WINDS FROM THE NORTH. ARCTIC AIR WILL BE DIFFICULT
TO DISLODGE...SO WENT COLDER TOWARDS ADJMXR GUIDANCE FOR LOWS AND
FOR HIGHS. TEMPERATURES LOOK TO BE BELOW NORMAL AND CONTINUED THAT
TREND THROUGH TUE.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MICHELS
Hazardous weather outlook, Feb 21, 5:52 AM EST, 14 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
552 AM EST TUE FEB 21 2006

MIZ001>007-009>014-084-085-221300-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
552 AM EST TUE FEB 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL MOVE ACROSS WEST AND CENTRAL UPPER MICHIGAN TONIGHT
WITH SNOWFALL ACCUMULATIONS OF 1 TO 2 INCHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER LOW PRESSURE SYSTEM...SIMILAR TO THE ONE THAT MOVED THROUGH
THE AREA LAST NIGHT...WILL CROSS UPPER MICHIGAN WEDNESDAY NIGHT.
SEVERAL INCHES OF SNOWFALL ARE POSSIBLE ACROSS WESTERN UPPER
MICHIGAN FROM THE LAKE EFFECT SNOW THAT OCCURS BEHIND THE SYSTEM.

.SPOTTER INFORMATION STATEMENT...

ANY SNOWFALL REPORTS ARE GREATLY APPRECIATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.WEATHER.GOV/MQT (ALL LOWER CASE)

AJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Northern Houghton

When
February 21, 8:00 PM EST to February 22, 12:00 AM EST
Where
Northern Houghton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492819.